Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 208, NWS Mobile, AL

June 21, 1998Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 1998, 4:29 PM CDT for Washington County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 4:29 PM CDT (21:29 UTC)
Expired
Jun 21, 1998, 5:30 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2768 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 212126 RRA
SVRMOB
ALC129-212230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
429 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 530 PM CDT

* AT 427 PM CDT... A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED4 MILES
SOUTHEAST OF CHATOM,AL.

* THE SEVERE THUNDERSTORM WAS DRIFTING ERRATICAJLLY AT LESS THAN 10
MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:04 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 21, 3:04 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT SUN JUN 21 1998

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO BUILD
ALONG OLD OUTFLOWS WITH HIGH INSTABILTY AND AFT HEATING...COMBINED
WITH WEAK SHORT WAVE STILL LINGERING NEAR THE COAST. LATEST THINKING
BELIEVE WEAK UPPER LEVEL DYNAMICS WILL LINGER ALONG THE COAST THROUGH
TUE WITH HIGH INSTABILTY AND MOISTURE REMAINING IN PLACE. WITH THIS
GREATEST THREAT OF AFT CONVECTION WILL BE OVER SOUTHERN HALF OF FA
THRU 48 HRS WITH WIDLEY SCT POPS DURING THE LATE AFT AND EARLY EVE
HOURS WELL TO THE NORTH. WILL STAY WITH SLIGHTLY HIGHER TEMPS AND
POPS THROUGH THE PD.

OVER THE COASTAL WATERS...RIDGE CONTINUES TO BUILD ALOFT WITH
SOUTHWEST TO WEST FLOW AT 10 TO 15 KTS THRU TUE.

MOB 72/96/73/96 2323  PNS 75/95/75/95 2323
DTS 77/88/76/88 2323  EVR 69/96/70/96 2323 32

In the hours before

Special weather statement, Jun 21, 10:55 AM CDT, 5 hours 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SUN JUN 21 1998

AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY
AFTERNOON DUE TO DAYTIME HEATING.  SEVERAL COOL SPOTS LEFT BY THE
PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN
UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING
THE AFTERNOON HOURS.  THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH
IN COVERAGE AND INTENSITY DURING THE EVENING.

SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT
IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE
MID AFTERNOON THROUGH EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.
Special weather statement, Jun 21, 10:55 AM CDT, 5 hours 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SUN JUN 21 1998

AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY
AFTERNOON DUE TO DAYTIME HEATING.  SEVERAL COOL SPOTS LEFT BY THE
PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN
UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING
THE AFTERNOON HOURS.  THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH
IN COVERAGE AND INTENSITY DURING THE EVENING.

SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT
IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE
MID AFTERNOON THROUGH EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:40 PM CDTSevere Thunderstorm WarningMOBMobile65 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningMOBEscambia63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.